Tennessee, 2002Flash Flood in Tennessee, July 21, 2002
July 21, 2002 · NWS OHX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 21, 1:17 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 1:17 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT SUN JUL 21 2002
CURRENTLY, WIDELY SCATTERED THUNDERSTORMS ARE ROLLING ACROSS THE MID
STATE THIS HOUR, AS ANTICIPATED. ON A BIT LARGER SCALE, HIGH
PRESSURE TO OUR EAST SEEMS TO BE LOSING ITS GRIP, AS PRESSURE
GRADIENT ON THE OTHER SIDE OF THE OHIO AND MISSISSIPPI VALLEYS IS
STARTING TO TIGHTEN UP IN ADVANCE OF THE NEXT COLD FRONT.
FOR THE THIRD CONSECUTIVE DAY, MODELS ARE ADVERTISING A COLD FRONTAL
PASSAGE ON WEDNESDAY, SO WILL GRUDGINGLY MOLD THE FORECAST AROUND
THAT EVENT. IN THE MEANTIME, LOOK FOR ONE MORE HOT DAY BEFORE CLOUDS
BEGIN TO THICKEN UP ON TUESDAY WITH THE APPROACH OF THE SLOW-MOVING
FRONT. WILL LEAVE MAINLY SCATTERED THUNDERSTORMS IN THE FORECAST
THROUGH WEDNESDAY, WITH CLEARING ON WEDNESDAY NIGHT OR THURSDAY.
LOOK FOR A DRY 4-DAY STRETCH FROM THURSDAY THROUGH SUNDAY.
.BNA...NONE.
ROSE
In the hours before
Special weather statement, Jul 21, 2:20 PM CST, 2 hours 20 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-220000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT SUN JUL 21 2002
ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING BUT DIE OFF
RAPILDY AFTER THAT TIME. STORMS ARE NOT EXPECTED TO BECOME SEVERE...
ALTHOUGH THEY WILL LIKELY PRODUCE TORRENTIAL RAINFALL AND GUSTY WIND.
WATER WILL BE BRIEFLY LEFT STANDING ON ROADWAYS DURING AND AFTER STRONGER
STORMS.
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED THROUGH
EARLY MONDAY MORNING.
Flash Flood, Houston
- When
- July 21, 4:40 PM CST to 7:00 PM CST
- Where
- Houston County, 4 mi E of Erin
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.286, -87.717 (the zone’s center; the record gives no point)
EMA reported a bridge was washed out on Highway 49. Highway 49 was also impassable due to high water at this location.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, July 21, 20021 death · 1 event
- Wildfire in California, July 21 to 31, 2002$14 million · 1 event
- Wildfire in California, July 21 to 24, 2002$3.8 million · 1 event
- Hail and Damaging Winds in Nebraska, July 21, 2002$656,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Nebraska, July 21, 20022 injured · $100,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Mississippi, July 21, 2002$56,000 · 1.75 in hail · 24 events
- Flood and Hail in Georgia, July 21, 2002$54,000 · 1 in hail · 24 events
- Damaging Winds in Minnesota, July 21, 2002$91,000 · 87 kt wind · 11 events
- Damaging Winds in South Dakota, July 21, 2002$100,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in Iowa, July 21, 2002$58,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, July 21, 2002$50,000 · 78 kt wind · 4 events
- Damaging Winds in Iowa, July 21, 2002$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308161.